Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 98, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2006, 4:41 PM CDT for Allen County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2006, 4:41 PM CDT (21:41 UTC)
- Expired
- May 3, 2006, 5:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 4:50 PM CDT | HAIL 1.75 | Iola, KS | |
| May 3, 4:54 PM CDT | HAIL 1 | 1 N Iola, KS | |
| May 3, 5:05 PM CDT | HAIL 1 | Iola, KS | HAIL WAS NOT ROUND IT WAS FLAT AND ABOUT 1/4 INCH THICK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 032141 SVRICT KSC001-032245- /O.NEW.KICT.SV.W.0098.060503T2141Z-060503T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT WED MAY 3 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ALLEN COUNTY IN SOUTHEAST KANSAS. * UNTIL 545 PM CDT. * AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR IOLA...MOVING EAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BASSETT...BRONSON...GAS...IOLA...LA HARPE...MILDRED...MORAN THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3803 9551 3790 9551 3787 9508 3803 9507 $$ CARUSO
4 follow-up statements
000 WWUS53 KICT 032159 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 PM CDT WED MAY 3 2006 KSC001-032245- /O.CON.KICT.SV.W.0098.000000T0000Z-060503T2245Z/ ALLEN KS- 459 PM CDT WED MAY 3 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ALLEN COUNTY UNTIL 545 PM CDT... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR LA HARPE...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR MORAN BY 510 PM CDT. NEAR BRONSON BY 520 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING ONE INCH DIAMETER HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3803 9551 3790 9551 3787 9508 3803 9507 $$ ES
000 WWUS53 KICT 032207 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 507 PM CDT WED MAY 3 2006 KSC001-032245- /O.CON.KICT.SV.W.0098.000000T0000Z-060503T2245Z/ ALLEN KS- 507 PM CDT WED MAY 3 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ALLEN COUNTY UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR LA HARPE...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR MORAN BY 525 PM CDT. NEAR BRONSON BY 535 PM CDT. THE TOWN OF MILDRED IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3803 9551 3790 9551 3787 9508 3803 9507 $$ ES
000 WWUS53 KICT 032222 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 519 PM CDT WED MAY 3 2006 KSC001-032245- /O.CON.KICT.SV.W.0098.000000T0000Z-060503T2245Z/ ALLEN KS- 519 PM CDT WED MAY 3 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ALLEN COUNTY UNTIL 545 PM CDT... AT 517 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING GOLFBALL SIZED HAIL IN IOLA. DAMAGING WINDS TO AROUND 60 MPH ARE ALSO POSSIBLE. THIS STORM WAS LOCATED NEAR MORAN...OR 5 MILES EAST OF LA HARPE...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR BRONSON BY 535 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3803 9551 3790 9551 3787 9508 3803 9507 $$ ES
000 WWUS53 KICT 032245 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 544 PM CDT WED MAY 3 2006 KSC001-032254- /O.EXP.KICT.SV.W.0098.000000T0000Z-060503T2245Z/ ALLEN KS- 544 PM CDT WED MAY 3 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLEN COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 539 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT FOR ALLEN COUNTY UNTIL 10 PM CDT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR ANOTHER WARNING ISSUED. LAT...LON 3803 9551 3790 9551 3787 9508 3803 9507 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:52 PM CDT, 49 minutes earlier.
Area forecast discussion, May 3, 3:52 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT WED MAY 3 2006 .DISCUSSION... FORECAST PROBLEMS: 1) SEVERE CONVECTIVE POTENTIAL UNTIL 10 PM CDT ACROSS PART OF SC & ALL OF SE KS. 2) RAIN CHANCES THRU SATURDAY. TONIGHT: FORECAST FOCUS IS ON SEVERE CONVECTIVE POTENTIAL OVER AREAS GENERALLY ALONG & E OF A LINE FROM ANTHONY TO EL DORADO. SURFACE COLD FRONT CONTINUES SE PUSH INTO SE KS AT 3 PM CDT. IN RESPONSE ...LAPS DATA AT 3 PM CDT DEPICTING CONVECTIVE INHIBITION HAS DIMINISHED GREATLY OVER SE KS. COUPLED WITH FAIRLY STEEP LAPSE RATES & 3KM SHEAR 35KT...PRIMARY SEVERE CONVECTIVE THREAT TO BE LARGE HAIL UP TO GOLFBALL-SIZED. WITH COLD FRONT EXITING SE KS SHORTLY AFTER MIDNIGHT...ALL OF FORECAST AREA TO BE DOMINATED BY N/NE LOWER LEVEL FLOW THATLL ENABLE MUCH COOLER AIR TO INFILTRATE ALL OF KS. THURSDAY THRU FRIDAY NIGHT: FORECAST FOCUS IS ON RAIN POTENTIAL ALL 4 PERIODS. WITH LACK OF STRONG UPSTAIRS TROF APPROACHING KS...PREVIOUSLY MENTIONED COLD FRONT SHOULD DECELERATE...POSSIBLY STALLING ALONG ERN RED RIVER THURSDAY NIGHT. ISENTROPIC LIFT IN 300-315K LAYER INCREASES MARKEDLY...ESPECIALLY THURSDAY & THURSDAY NIGHT...ACROSS SRN 1/2 OF FORECAST AREA. AS SUCH HAVE INCREASED POPS OVER THESE AREAS TO 40-60% WITH HIGHEST POPS ASSIGNED TO OK-BORDERING COUNTIES. DEEP MOISTURE-LADEN ENVIRONMENT COUPLED WITH GRADUALLY DEEPENING NE COMPONENT TO RESULT IN NARROWING DIURNAL TEMPERATURE RANGE. AS SUCH HAVE LOWERED MAXES ALL AREAS WITH MINS ESSENTIALLY UNCHANGED. SATURDAY THRU SUNDAY NIGHT: WILL NEED TO MONITOR THESE PERIODS FOR RAIN POTENTIAL AS SUBTLE MID-UPR SHORTWAVE EJECTS IN EASTERLY MANNER ACROSS OK/TX PANHANDLES...THEREBY INDUCING GRADUALLY INCREASING LIFT ACROSS WRN PLAINS. FOR NOW HAVE EXTENDED POPS (20%) INTO SATURDAY AS STARTING POINT TO ENABLE SUCCESSOR OPPORTUNITY TO STUDY SUBSEQUENT MODEL RUNS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 65 47 64 / 50 50 50 40 HUTCHINSON 50 64 46 63 / 40 40 40 30 NEWTON 51 65 46 64 / 50 40 40 30 ELDORADO 52 66 47 64 / 50 50 40 40 WINFIELD-KWLD 53 67 47 64 / 60 60 60 40 RUSSELL 49 62 45 62 / 20 30 30 30 GREAT BEND 49 62 45 62 / 30 40 30 30 SALINA 48 63 46 63 / 20 30 20 30 MCPHERSON 50 63 46 63 / 40 40 30 30 COFFEYVILLE 54 68 49 64 / 70 60 60 40 CHANUTE 53 67 48 64 / 60 50 50 40 IOLA 52 67 48 64 / 60 50 40 40 PARSONS-KPPF 54 67 48 64 / 70 60 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 3, 1:12 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 112 PM CDT WED MAY 3 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 112 PM CDT WED MAY 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR LOCATIONS GENERALLY ALONG AND SOUTHEAST OF A WINFIELD TO IOLA LINE. THE MAIN THREATS FROM STORMS THAT DEVELOP WOULD BE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. EVEN THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...THE THREAT FOR TORNADOES APPEARS LOW. HEAVY RAINFALL WILL CONTINUE TO BE A THREAT. THUNDERSTORM CHANCES WILL CONTINUE OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SEVERE WEATHER CHANCES SHOULD DIMINISH BY TONIGHT...ALTHOUGH THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE. OF GREATER CONCERN IS THE CONTINUED POTENTIAL FOR HEAVY RAINFALL AND FLOODING...ESPECIALLY IF THE AREA SEES HEAVY RAIN TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CHANCES MAY LINGER ALONG THE OKLAHOMA BORDER THURSDAY AND THURSDAY NIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK/LAWSON
In the hours before
Special weather statement, May 3, 3:13 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 313 PM CDT WED MAY 3 2006 KSZ072-032100- ALLEN- 313 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAS...OR NEAR IOLA...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, May 3, 3:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT WED MAY 3 2006 KSZ071-095-032130- WILSON-WOODSON- 355 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WILSON AND WOODSON COUNTIES... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF FREDONIA...OR 17 MILES SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 30 MPH. THE TOWNS OF COYVILLE...NEW ALBANY...BENEDICT AND BUFFALO ARE IN THE PATH OF THIS STORM. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, May 3, 4:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 3 SE COYVILLE 37.66N 95.86W
05/03/2006 E60 MPH WILSON KS PUBLIC
&&
BRWSpecial weather statement, May 3, 4:22 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 422 PM CDT WED MAY 3 2006 KSZ096-032145- NEOSHO- 422 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR BUFFALO...OR 14 MILES WEST OF CHANUTE...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHERN NEOSHO COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. CARUSO
Local storm report, May 3, 4:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 SSE BUFFALO 37.67N 95.69W
05/03/2006 E0.75 INCH WILSON KS TRAINED SPOTTER
&&
BRWSpecial weather statement, May 3, 4:33 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 433 PM CDT WED MAY 3 2006 KSZ071-072-032215- ALLEN-WOODSON- 433 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN AND WOODSON COUNTIES... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 10 MILES WEST OF IOLA... AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:07 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 53 min |
| May 3, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 41 min |
| May 3, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.